Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 160, NWS Austin/San Antonio, TX

June 25, 2004Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 25, 2004, 1:58 PM CDT for Medina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 1:58 PM CDT (18:58 UTC)
Expired
Jun 25, 2004, 5:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Medina County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 251901
FFWSAT
TXC325-252200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  MEDINA

* UNTIL 500 PM CDT

* AT 158 PM CDT...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MEDINA  
  COUNTY THIS AFTERNOON...PRODUCING HEAVY RAINS...SOME HAIL...
  WIND GUSTS OF 20 TO 45 MPH AND FREQUENT LIGHTNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE RIO MEDINA...DHANIS...
  CASTROVILLE...AND HONDO.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MEDINA COUNTY FOR THE 
NEXT 1 TO 2 HOURS...CAUSING HEAVY RAINS.  SOME HAIL...WIND GUSTS 20 
TO 45 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2917 9939 2915 9887 2950 9886 2947 9900
          2957 9938

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 10:03 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 10:03 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 AM CDT FRI JUN 25 2004

.UPDATE...MYRIAD OF SURFACE BOUNDARIES IN THE AREA. HIGH
PRECIPITABLE WATER VALUES AND AN UPPER LOW OVER REAGAN/CROCKETT
COUNTIES DRIFTING EAST-SOUTHEAST WILL GIVE WAY TO NUMEROUS SHOWERS
AND THUNDERSTORMS AS TEMPS RISE TO THE MID 80S THIS AFTERNOON.  WILL
NOT ADJUST TEMPS OR WINDS AS AFTERNOON WEATHER WILL BE INFLUENCED
GREATLY BY THE COOL OUTFLOWS.  ANOTHER UPPER LOW OVER THE SOUTHWEST
GULF IS DRIFTING WEST AT 6 KT. THIS FEATURE HAS BEEN IN THE GULF FOR
7 DAYS GETTING PUSHED EAST THEN WEST. BUT A STRONGER FASTER MOVING
TROPICAL WAVE WILL SLIDE WEST OF 100 DEGREES LONGITUDE SATURDAY
NIGHT.  THIS MAY PROVIDE DEEPER ATMOSPHERIC MOISTURE OVER SOUTH
TEXAS AND HEAVY RAINFALL MAINLY EAST OF INTERSTATE 35.

.PREVIOUS DISCUSSION...
HIGH PRECIPITABLE WATER VALUES STILL EXPECTED THROUGH THE FORECAST
CYCLE AND A WATCH MAY BE CONSIDERED LATER THIS MORNING. ITS A BIT
EARLY TO SOUND ALARMS BUT A WIDESPREAD FLOOD EVENT COULD POSSIBLY
AFFECT MUCH OF THE AREA AS EARLY AS THIS EVENING.

FOR TODAY EXPECT ANOTHER ROUND OF DIURNAL STORMS BEFORE MORE
DISTINCT FEATURES MOVE IN TO FOCUS CONVECTION TONIGHT. MOISTURE
LEVELS COULD ALMOST SUPPORT A FLOOD WATCH FOR TODAY, BUT THE LACK
OF FOCUS WOULD SUPPORT ONLY ISOLATED FLOOD EVENTS.

LATE THIS AFTERNOON A LOW CENTER OVER THE TRANS-PECOS REGION WILL BE
PUSHED BY WESTERLIES INTO THE EWX COUNTY WARNING AND FORECAST AREA
WHILE A SURFACE FEATURE SETTLING INTO THE BIG COUNTRY NEAR ABI THIS
MORNING WILL BE IN POSITION TO BE DRAWN DOWN TO THE HILL COUNTRY BY
CONVECTIVE DOWNDRAFTS TONIGHT. THIS FOCUS COULD SUPPORT OVERNIGHT
CONVECTION CONTINUING INTO SATURDAY AND POSSIBLY SUNDAY. FOR THE PAST
FEW DAYS THE GFS HAS CONTINUED TO GENERATE GFS BOMBS OVER THE AREA
FOR THESE PERIODS SUGGESTING MESO-SCALE LOWS THAT ARE SLOW TO MOVE.

THE LIGHT FLOW PATTERN ALOFT SUGGESTS A PROLONGED FLOOD EVENT IS
POSSIBLE. HOWEVER, MODEL CONSENSUS IS CONSISTENT IN AMPLIFYING
THICKNESS VALUES OVER THE AREA STARTING EARLY MONDAY. WILL FOLLOW
THE PREVIOUS FORECAST TRENDS AND KEEP LATER PERIOD POPS LOW, BUT IT
STILL LOOKS UNSTABLE ENOUGH FOR DIURNAL CONVECTION TO CONTINUE
THROUGH THE NEXT 7 DAYS. SOME HOPE FOR DRYING NEXT WEEKEND IS
OFFERED BY THE 00Z GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  73  86  73 /  60  60  70  50
AUSTIN BERGSTROM INTL AIRPORT  88  72  87  72 /  60  60  70  50
DEL RIO INTL AIRPORT           91  73  91  73 /  50  50  50  40
SAN ANTONIO INTL AIRPORT       88  72  87  72 /  60  60  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE YET

&&

06/08/DC
Hazardous weather outlook, Jun 25, 5:05 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT FRI JUN 25 2004

TXZ171>173-183>194-202>209-217>225-228-261002-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
505 AM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A POTENTIAL FOR LOCALLY HEAVY RAINFALL CONTINUES ACROSS THE AREA AS
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOP DURING THE
DAY AND CONTINUE INTO THE EVENING HOURS.  ISOLATED HEAVY RAIN AMOUNTS
OF 2 TO 3 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
CONTINUE THROUGH MUCH OF NEXT WEEK AS A WEAK UPPER AIR DISTURBANCE
REMAINS OVER TEXAS

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 25, 10:50 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 AM CDT FRI JUN 25 2004

TXZ171>173-183>194-202>209-217>225-228-252000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1050 AM CDT FRI JUN 25 2004

...GOOD CHANCE OF RAIN THROUGH EARLY NEXT WEEK...

THERE IS A GOOD CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS
THROUGH THE EARLY AND MID PART OF NEXT WEEK.  THE CHANCE OF
RAIN WILL INCREASE LATER TODAY THROUGH SATURDAY.  LOCALLY HEAVY RAIN
IS POSSIBLE WITH THIS WET JUNE OF 2004 PATTERN LATER TODAY THROUGH
SATURDAY...AS AN AREA OF WEAK LOW PRESSURE ALOFT LINGERS OVER THE
AREA.  ON SUNDAY...THE CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS
IS EXPECTED TO CONTINUE.

THE CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS COULD CONTINUE
MONDAY THROUGH WEDNESDAY...OF NEXT WEEK...AND MAY BEGIN TO SLOWLY
DIMINISH FROM THE WEST THURSDAY...JULY 1ST.

BY FRIDAY OF NEXT WEEK TO THE FOLLOWING WEEKEND...OF JULY 3RD AND
4TH...DRIER WEATHER IS EXPECTED...AS THE SUMMER SUBTROPICAL HIGH
BEGINS TO FORM OVER THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 25, 11:50 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 AM CDT FRI JUN 25 2004

TXZ171>173-183>194-202>209-217>225-228-252000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1150 AM CDT FRI JUN 25 2004

...GOOD CHANCE OF RAIN THROUGH EARLY NEXT WEEK...

THERE IS A GOOD CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH THE EARLY AND MID PART OF NEXT WEEK.  THE CHANCE
OF RAIN WILL INCREASE THIS AFTERNOON THROUGH SATURDAY.  LOCALLY
HEAVY RAIN IS POSSIBLE WITH THIS WET JUNE OF 2004 PATTERN LATER
TODAY THROUGH SATURDAY...AS AN AREA OF WEAK LOW PRESSURE ALOFT
LINGERS OVER THE AREA.  ON SUNDAY...THE CHANCE OF RAIN FROM SHOWERS
AND THUNDERSTORMS IS EXPECTED TO CONTINUE.

THE CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS COULD CONTINUE
MONDAY THROUGH WEDNESDAY...OF NEXT WEEK...AND MAY BEGIN TO SLOWLY
DIMINISH FROM THE WEST THURSDAY...JULY 1ST.

BY FRIDAY OF NEXT WEEK TO THE FOLLOWING WEEKEND...OF JULY 3RD AND
4TH...DRIER WEATHER IS EXPECTED...AS THE SUMMER SUBTROPICAL HIGH
BEGINS TO FORM OVER THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 25, 12:05 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1205 PM CDT FRI JUN 25 2004

TXZ171>173-183>194-202>209-217>225-228-252000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1205 PM CDT FRI JUN 25 2004

...GOOD CHANCE OF RAIN THROUGH EARLY NEXT WEEK...

THERE IS A GOOD CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH THE EARLY AND MID PART OF NEXT WEEK.  THE CHANCE
OF RAIN WILL INCREASE THIS AFTERNOON THROUGH SATURDAY.  LOCALLY
HEAVY RAIN IS POSSIBLE WITH THIS WET JUNE OF 2004 PATTERN LATER
TODAY THROUGH SATURDAY...AS AN AREA OF WEAK LOW PRESSURE ALOFT
LINGERS OVER THE AREA.  LOCALLY HEAVY RAINS FORMING IN THE AREA
WILL CAUSE RISES ON LOCAL RIVERS.

ON SUNDAY...THE CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS IS
EXPECTED TO CONTINUE.

THE CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS COULD CONTINUE
MONDAY THROUGH WEDNESDAY...OF NEXT WEEK...AND MAY BEGIN TO SLOWLY
DIMINISH FROM THE WEST THURSDAY...JULY 1ST.

BY FRIDAY OF NEXT WEEK TO THE FOLLOWING WEEKEND...OF JULY 3RD AND
4TH...DRIER WEATHER IS EXPECTED...AS THE SUMMER SUBTROPICAL HIGH
BEGINS TO FORM OVER THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 24, 7:37 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
Jun 25, 1:13 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 25, 1:23 PM CDTFlash Flood WarningEWXKinney, Uvalde, Val Verde3 hr
Jun 25, 1:29 PM CDTFlash Flood WarningEWXTravis3 hr
Jun 25, 2:32 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala73 min
Jun 25, 3:07 PM CDTFlash Flood WarningEWXGillespie, Llano3 hr
Jun 25, 3:15 PM CDTFlash Flood WarningEWXAtascosa3 hr
Jun 25, 3:28 PM CDTFlash Flood WarningEWXFayette, Gonzales, Lavaca3 hr
Jun 25, 3:34 PM CDTFlash Flood WarningEWXBexar116 min
Jun 25, 3:55 PM CDTFlash Flood WarningEWXKendall2 hr
Jun 25, 4:27 PM CDTFlash Flood WarningEWXDeWitt, Karnes, Wilson4 hr
Jun 25, 4:42 PM CDTSevere Thunderstorm WarningEWXLavaca63 min
Jun 25, 5:23 PM CDTFlash Flood WarningEWXBexar2 hr
Jun 25, 6:42 PM CDTFlash Flood WarningEWXGonzales, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.